CSN Login
Members Online: 7

You are here

worried about avastin

pink05
Posts: 553
Joined: Mar 2006

Hi everyone,

I've posted a question about avastin in the past, and I'm still concerned about my dad being on it. He just completed his 4th cycle of chemo with 3 cycles of avastin. So far, I believe that the avastin has increased my dad's blood pressure. He now takes 2 extra blood pressure meds because of the avastin. It appears that finally his blood pressure may be under control, but I am still worried about potential stroke or blood clots. Has anyone experienced any problems with avastin such as blood clots? I have been told that if my dad's hypertension is under control, I wouldn't need to worry too much about blood clots, etc... Can anyone out there offer some advice?

Thanks. You guys are all great. Don't know what I would do without you!!!

God Bless,

-Lee-

donnyb
Posts: 22
Joined: Apr 2006

Hi Lee, I took Avastin for 9 months before a break. Blood pressure went up steadily. It seemed to have a cumulative effect the longer I was on it. This led to blood pressure meds, just what I needed..more pills. Also it seemed to make me very sick after I had been on it 9 months. They told me that is not a side effect, but I can guarantee that the weeks I had Avastin I felt much worse than the chemo weeks with just 5fu. Maybe that was just me but I thought I'd pass it along to you. God bless, Don.

pink05
Posts: 553
Joined: Mar 2006

Thanks, Don

Yeah, I'm pretty sure that the avastin is what has been increasing my dad's blood pressure. He was only on one blood pressure med before avastin. Now, after only 3 cycles of it he's had to double his dose of his original bp med and another one was added. I know he is not happy about it. Before this, he never wanted to take any meds. Now, I think he is feeling overwhelmed about all the poison that is going through his system-but hey, I guess it's supposed to help, right?

Betsydoglover's picture
Betsydoglover
Posts: 1254
Joined: Jul 2005

Hi Lee - so I was actually had a pretty much opposite experience. I was on 3 kinds of hypertension med before my CRC diagnosis. Just before my surgery I was taken off of one of them. I started Avastin about 6 weeks after surgery. You never know what drug causes what symptom, but I never felt that Avastin was a problem. After my third cycle of Avastin, we took me off one other hypertension drug and eventually reduced the remaining one in half. So, Avastin clearly never increase my BP.

The first time I had Avastin it was alone - no obvious side effects. All other times it was with Xeloda and oxaliplatin, so I have to feel that those two were the side effect culprits.

Just my experience.

Betsy

pink05
Posts: 553
Joined: Mar 2006

Betsy,

I'm glad you had a better experience with the avastin. Hopefully, my dad's hypertension will be stabilized and won't get much worse. I don't know how many more pills they could possibly prescribe for hypertension!

Thanks for the input

Btrcup's picture
Btrcup
Posts: 287
Joined: Jun 2004

Lee, my hubby was given Avastin and he had high blood pressure. He was on Novasc & Toporal (sp?) and the meds kept the blood pressure under control. He had no clots or anything of that nature. Hope this helps.

Linda

pink05
Posts: 553
Joined: Mar 2006

Linda,

Thanks, that really does help me. I feel a little more at ease.

Kanort's picture
Kanort
Posts: 1275
Joined: Jan 2004

Hi Lee,

I don't have any experience with avastin as it was not avaiable two and a half years ago when I started chemo. However, I just wanted to let you know that your dad is blessed to have you as his advocate.

Hugs,

Kay

pink05
Posts: 553
Joined: Mar 2006

Kay,

Thank you for your kind words. It means so much to hear that. I try to do all I can to get my dad the best treatment possible and keep an eye on how he does with it.

Susanbm
Posts: 61
Joined: Mar 2006

Hi Lee, I was on Avastin for almost a year, six months with my chemo and five months as part of a Stage III clinical trial. I was also taking a small diuretic for my high blood pressure before starting my chemo but it shot up drastically and I starting taking two different ones. The medicine kept my bp in line. I did develop a blood clot in my arm but the doctors still really don't know if it was the Avastin or my port-a-cath, since either one could have caused it. I remained on coumadin until I stopped the Avastin in March of this year. I did not have any other side effects of the Avastin when I was taking the chemo but when taking the Avastin alone I developed quite a bit of bone/joint pain so much that I missed my last two rounds of Avastin. Again, the doctors cannot specifically attribute it to the Avastin since chemotherapy can also cause bone/joint pain. I know there are a lot of Stage IV patients that take Avastin and have no side effects whatsoever. Don't know if I've helped you or confused you even futher. These decisions are never easy. Good Luck and God Bless.

pink05
Posts: 553
Joined: Mar 2006

You didn't confuse me. You are right the decisions are never easy. I never know whether we have made the right decision, but I guess we will never know. I just try to use my best judgement in these situations.

Thank you for your help.

DK2006
Posts: 126
Joined: Jan 2006

Hi Lee,
I'm stage 3a on folfox without avastin. I've just had my 8th treatment and my blood pressure has also increased. Don't know if it's just stress or chemo related. I also take the stairs to the 12th floor to receive my treatment (plan on walking the stairs for all my treatments) and I've noticed that my blood pressure does return to normal if I'm allowed to rest after climbing the stairs. Anyway, I just wanted you to know I'm having the same problem and I'm not on avastin. You are a great advocate!! Keep up with the good work. Best wishes, Donna

carmen07
Posts: 120
Joined: Apr 2004

Hi Lee,
My husband was on avastin with oxy/leoc/5fu after his liver resection. His blood pressure was very high and they added another blood pressure pill. He was also put on a blood thinner as a caution for blood clots (low dose). Did they put your dad on a blood thinner?? This will help in avoiding blood clots. If he's not ask his oncologist about putting him on a blood thinner.

NanD
Posts: 59
Joined: Mar 2006

Instead of worrying about the side effects, I found it useful to discuss them, get them treated, and move on. The real thing to worry about would be not having a great new drug like Avastin to give your dad such a good chance of beating this thing. You go girl and keep on top of things!

glimmerofhope
Posts: 53
Joined: Oct 2005

Reading these posts regarding Avastin further demonstrates the 2 thing that amazes me most about colon cancer and it's treatments.....

1.
Everyone's case is very unique and
2.
Treatments affect people very differently.

Avastin (w/5FU) and TM are the only colon cancer drug treatments that I don't regret taking at this point. (I'll never take camptosar again under any circumstances and it's very doubtful I would take oxaliplatin again, either.) I've been taking Avastin for about 10 months and it has beat the metastatic stuff in my lungs back or at least held it in check. (Still some there, apparently) I'm only 47, but my blood pressure is pretty constant at 115 over 60 or so.... I run about 1.2 miles 3 times a week and I think this helps. I'm fortunate in that my heart seems to be the one thing that works pretty well. I don't have any joint pain at least so far.

I hope this helps,
Tony

Subscribe to Comments for "worried about avastin"